New Mexico, 2018Drought in New Mexico, July 1 to 31, 2018
July 1 to 31, 2018 · NWS EPZ · 13 events in 13 counties and zones
Much of southern New Mexico saw drought categories improve from Severe(D2) and Extreme(D3) to Moderate(D1) in July due to good rainfall amounts in late June.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Much of southern New Mexico saw drought categories improve from Severe(D2) and Extreme(D3) to Moderate(D1) in July due to good rainfall amounts in late June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 30, 2:22 PM MST, 9 hours 38 minutes earlier.
Area forecast discussion, Jun 30, 2:22 PM MST, 9 hours 38 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
322 PM MDT Sat Jun 30 2018
.SYNOPSIS...
A disturbance aloft, along with unstable air, will help kick off a
few thunderstorms this evening over Otero and Hudspeth Counties.
The disturbance aloft will move off to the northeast Sunday,
bringing in mostly sunny skies, though some residual moisture
persisting will give the Sacramento Mountains a slight risk of a
thunderstorm. Southerly flow aloft will increase Monday and
Tuesday, bringing some tropical moisture back up to the Borderland
and a risk of isolated thunderstorms for most of the area.
&&
.DISCUSSION...
Summertime "hit or miss" thunderstorm pattern looks like it will
continue through much of the forecast period. Currently vort
center aloft hard to find in satellite imagery but likely over
northern Otero County, helping kick off a few thunderstorms over
that area. Some orographic thunderstorms have developed over the
Black Range, but don't expect that area to remain active tonight.
Strong dry slotting taking place behind the exiting vort center,
but fairly dense convection still occurring over the Sierra
Madres. Believe that is only orographically aided and not the
result of another short wave moving up. HRRR does show
considerable convection over northern Mexico next few hours
drifting east but mostly dissipating before reaching west Texas.
Will keep low POPs in this evening for eastern Otero and Hudspeth
Counties.
With vort center lifting out of area to the northeast, northern
Gulf of Mexico high center aloft will begin building back to the
north and west. This will briefly dry us out on Sunday, but then
begin streaming some tropical moisture back up over the area
Monday into much of next week. Models not quite as bullish on QPF
as previous runs, so somewhat lower POPs look reasonable; having
said that POPs still remain for all zones. Inverted trough
developing over far east Texas continues to be less and less a
player, still moving through the Big Bend Thursday, but hardly
affecting the CWA. Feature still drags a back door front into the
area Thursday night, but becoming less pronounced, with only minor
cooling for Friday. The upper high migrates north over
Nebraska/eastern Wyoming by Thursday into the weekend, maintaining
persistent east flow aloft. While not a bad flow for our precip
chances, the trajectory is mostly from over the SE U.S. states and
not the Gulf of Mexico, so don't expect any widespread showery
days--just hit or miss each day.
&&
.AVIATION...Valid 01/00Z-02/00Z.
VFR conditions for most areas through the period. Drier westerly
winds are pushing moisture to the east. Fewer clouds Sat night
through Sunday and less storm development mainly isolated north of a
TCS-Orogrande line. Skies: FEW070 SCT150. VSBY P6SM. Winds W to NW 7-
15kts...gusts to 22kts. In VCTY of TSTMs local CIGs BKN040...VSBY 2-
3SM...Winds VRBL 25G35kts.
&&
.FIRE WEATHER...
An upper trough moving through the Central Rockies today will bring
warmer and drier westerly flow over the area through the weekend.
Expect warmer temperatures and lower relative humidity today and
again Sunday as Min RH levels drop to less than 15% in the lowlands
and Gila Wilderness and 20% in the Sacramentos. Rain and storm
chances will be much reduced...especially over the western areas. By
Monday into next week, moisture begins to move back in from the
east. Thus rain and storms chances will again increase from east to
west across southern New Mexico through the week and this will up
the chances for new lightning starts out west early-week storms will
likely be more dry than wet.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 73 99 72 100 / 0 0 0 10
Sierra Blanca 68 98 68 96 / 10 0 10 20
Las Cruces 65 98 66 98 / 0 0 0 0
Alamogordo 65 98 67 97 / 10 0 0 30
Cloudcroft 49 74 51 74 / 10 30 10 50
Truth or Consequences 68 99 67 98 / 0 0 0 10
Silver City 59 91 60 93 / 0 0 0 0
Deming 62 99 63 99 / 0 0 0 0
Lordsburg 62 95 63 98 / 0 0 0 0
West El Paso Metro 71 98 71 99 / 0 0 0 10
Dell City 66 97 67 100 / 10 10 10 20
Fort Hancock 67 100 70 100 / 10 0 0 20
Loma Linda 66 96 65 95 / 10 0 0 20
Fabens 66 99 68 100 / 0 0 0 10
Santa Teresa 67 98 68 99 / 0 0 0 10
White Sands HQ 68 98 69 97 / 0 0 0 20
Jornada Range 62 100 66 99 / 0 0 0 10
Hatch 62 101 65 100 / 0 0 0 0
Columbus 66 100 66 100 / 0 0 0 0
Orogrande 69 99 69 98 / 10 0 0 20
Mayhill 54 82 55 83 / 10 30 10 40
Mescalero 53 84 55 84 / 10 30 10 50
Timberon 52 83 54 82 / 10 30 0 40
Winston 52 94 55 92 / 0 0 0 10
Hillsboro 61 97 61 97 / 0 0 0 10
Spaceport 63 99 66 99 / 0 0 0 10
Lake Roberts 47 93 50 92 / 0 0 0 10
Hurley 58 93 59 95 / 0 0 0 0
Cliff 59 97 59 97 / 0 0 0 0
Mule Creek 58 95 59 98 / 0 0 0 0
Faywood 60 95 61 96 / 0 0 0 0
Animas 63 96 63 99 / 0 0 0 0
Hachita 61 98 62 98 / 0 0 0 0
Antelope Wells 62 96 63 98 / 0 0 0 0
Cloverdale 60 93 60 95 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hefner/Novlan
Hazardous weather outlook, Jun 30, 10:57 AM MST, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1157 AM MDT Sat Jun 30 2018
NMZ401-404>407-409>413-417-TXZ418>424-011800-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1157 AM MDT Sat Jun 30 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight.
A few thunderstorms possible east of the Rio Grande Vally this
afternoon and early evening. Brief heavy rain and local flooding
is possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Slight chance of late afternoon and evening thunderstorms each
day. A few storms could produce heavy rain and local flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NMZ402-403-408-414>416-011800-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1157 AM MDT Sat Jun 30 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...This Afternoon and Tonight.
A few thunderstorms possible this afternoon and early evening.
Brief heavy rain and local flooding is possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Slight chance of afternoon and early evening thunderstorms each
day. A few storms could produce heavy rain and local flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hefner
Drought, Upper Gila River Valley
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone went from Extreme(D2) drought to Severe(D2) drought on July 31st. The Gila Hot Springs Cooperative Observer reported 2.32 inches of precipitation for the month which was 0.89 inches below normal.
Drought, Southern Gila Highlands/Black Range
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
The zone started with Extreme(D3) drought north and Severe(D2) south and on July 31, the northwest portion of the zone was placed into Severe(D2) drought and the remainder of the area into Moderate(D1) drought.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- July 1, 12:00 AM MST to July 31, 12:00 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The zone started in Severe(D2) drought and improved to Moderate(D1) on July 31. The Silver City airport reported 2.17 inches of precipitation in July.
Drought, Southwest Desert/Lower Gila River Valley
- When
- July 1, 12:00 AM MST to July 31, 12:00 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone started in Severe(D2) drought and on July 31 improved to Moderate(D1) drought conditions. The Redrock Cooperative Observer reported 1.29 inches of precipitation which was 1.22 inches below normal.
Drought, Lowlands of the Bootheel
- When
- July 1, 12:00 AM MST to July 31, 12:00 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The northwest portion of the zone started the month in Severe(D2) drought and on July 31 was placed into Moderate(D1) drought. The Animas Cooperative Observer reported 0.41 inches of precipitation which was 1.78 inches below normal.
Drought, Uplands of the Bootheel
- When
- July 1, 12:00 AM MST to July 31, 12:00 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
The northern half of the zone started July in Severe(D2) drought conditions and improved to Moderate(D1) drought on July 31.
Drought, Southwest Desert/Mimbres Basin
- When
- July 1, 12:00 AM MST to July 31, 12:00 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The northern half of the zone started the month in Severe(D2) drought and was improved to Moderate(D1) drought on July 31. The Deming airport reported 1.34 inches of precipitation which was 0.95 inches below normal.
Drought, Eastern Black Range Foothills
- When
- July 1, 12:00 AM MST to July 31, 12:00 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
Severe(D2) drought was in place to start July across the entire zone and on July 31 the entire area was improved to Moderate(D1) drought. The Hillsboro Cooperative Observer reported 1.73 inches of precipitation which was 1.07 inches below normal.
Drought, Sierra County Lakes
- When
- July 1, 12:00 AM MST to July 31, 12:00 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The western half of the zone started the month in Severe(D2) drought and improved on July 31 to Moderate(D1) drought. The Truth or Consequences airport reported 0.61 inches of precipitation which was 1.72 inches below normal.
Drought, Central Tularosa Basin
- When
- July 1, 12:00 AM MST to July 31, 12:00 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The eastern half of the zone started the month in Severe(D2) drought and improved to Moderate(D1) drought on July 31. The White Sands National Monument Cooperative Observer reported 0.51 inches of precipitation which was 1.87 inches below normal.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone started July in Severe(D2) drought and was placed into Moderate(D1) drought on July 31. The Mountain Park Cooperative Observer reported 1.02 inches of precipitation which was 2.81 inches below normal.
Drought, Sacramento Mountains Above 7500 Feet
- When
- July 1, 12:00 AM MST to July 31, 12:00 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone went from Severe(D2) drought to Moderate(D1) drought on July 31. The Cloudcroft Cooperative Observer reported 4.20 inches of precipitation which was 1.36 inches below normal.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- July 1, 12:00 AM MST to July 31, 12:00 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone started the month in Severe(D2) drought and improved to Moderate(D1) on July 31.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 5, 20189 deaths · 2 events
- Heat in Vermont, July 1 to 6, 20184 deaths · 16 events
- Heat in Arizona, July 1 to 4, 20184 deaths · 4 events
- Excessive Heat in Pennsylvania, July 1 to 5, 20182 deaths · 12 events
- Flash Flooding and Flooding in Iowa, July 1 to 28, 2018$2.9 million · 70 events
- Wildfire in Utah, July 1 to 31, 2018$25 million · 1 event
- Rip Current in California, July 1, 20181 death · 1 event
- Flooding in Minnesota, July 1 to 22, 2018$2.8 million · 5 events
- Damaging Wind in Texas, July 1, 2018$500,000 · 61 kt wind · 1 event
- Damaging Winds in Michigan, July 1, 2018$125,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in Arkansas, July 1 to 3, 2018$140,000 · 1 in hail · 5 events
- Excessive Heat in Missouri, July 1, 20187 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771848, 771852, 771853, 771854, 771857, 771859, 771862, 771863, 771870, 771880, 771884, 771885, 771886.